Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

August 19, 2016Rockbridge County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 19, 2016, 8:50 PM EDT for Rockbridge County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 8:50 PM EDT (00:50 UTC)
Expired
Aug 19, 2016, 9:15 PM EDT
In force
25 min
Issued by
NWS Blacksburg, VA

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS81 KRNK 200050
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT FRI AUG 19 2016

VAZ024-200115-
ROCKBRIDGE-
850 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCKBRIDGE
COUNTY...

AT 848 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED OVER
ROCKBRIDGE BATHS...MOVING SOUTH AT 10 MPH.

WINDS UP TO 30 MPH...AND RAINFALL UP TO AN INCH...ARE POSSIBLE WITH
THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
GOSHEN...
ROCKBRIDGE BATHS...
AND BROWNSBURG.

A TORRENTIAL DOWNPOUR OF RAIN CAN BE EXPECTED WITH THIS
STORM...WHICH MAY CAUSE FLOODING OF POOR DRAINAGE AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3800 7933 3788 7932 3779 7939 3781 7945
      3783 7954 3797 7955 3800 7934
TIME...MOT...LOC 0048Z 000DEG 9KT 3793 7945 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:58 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 2:58 PM EDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
258 PM EDT Fri Aug 19 2016

.SYNOPSIS...
A weak residual boundary just south of the area will drop southeast
tonight as weak high pressure slides in from the west overnight into
Saturday. A strong cold front over the central United States will
cross through the region late Sunday into Sunday night. Somewhat
cooler and drier air follows the front for early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS of 258 PM EDT Friday...

Rich moisture associated with a diffuse front moving south across
the region this afternoon into tonight with combine with embedded
shortwaves in the deep west flow will generate scattered showers and
thunderstorms.  While easterly flow has created a weak wedge in the
northeast, there is some healthy lift and instability over western
and southern portions of the forecast area to support deeper
convection spreading over to the Blue Ridge. With pwats over 1.5
inches, any slowly moving thunderstorm could produce locally heavy
rains. The day1 convective outlook has placed a marginal risk to our
southeast in Eastern North Carolina for strong winds.

The best chances of convection will be over the southwest
mountains this afternoon into tonight per Hires and model
consensus. Deeper moisture slides to the south and east later this
evening into tonight leaving only weak upslope far west late. The
combination of light winds and low level moisture will result in
areas of fog especially where it rained tonight into Saturday
morning. Low temperatures will range from the lower 60s in the
mountains to around 70 degrees in Piedmont.

Heights increase Saturday following the passing of a mid level
disturbance tracking across North Carolina. The convergence in the
low levels across the mountains and along with orographical lift in
a semi-tropical environment, scattered showers and thunderstorms are
possible during the afternoon and evening hours. The Day Two
convective outlook placed the best potential of strong storms to our
west in Ohio Valley with general thunderstorms for our area. High
temperatures Saturday will vary from the mid 70s in the mountains to
the upper 80s in the Piedmont.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...

A continuation of isolated to scattered showers, and a few
thunderstorms, is expected across western parts of the area Saturday
night. While we will have lost the heating of the day, the dynamics
with the approach of a cold front will help maintain convection.
Coverage will be greatest just prior to sunrise as the front draws
even closer.

On Sunday, this same cold front is expected to cross the region with
very good coverage of showers and storms. Many of these showers and
storms will produce locally heavy rainfall. The front is expected to
sweep quickly across the area. By the late evening, little if any
precipitation is expected across the eastern parts of the area.

Sunday night into Monday, anticipate a significant change to our
weather pattern as cooler and drier high pressure starts to make its
way into our region.

Temperatures during this portion of the forecast will remain
slightly above normal through Sunday, but drop to readings at or
slightly below normal Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 PM EDT Friday...

High pressure will remain over our region through at least Wednesday
of the upcoming week. By Thursday, the center of the high will be
far enough east for western portions of the area to see a return of
isolated to scattered showers and a few thunderstorms. By Friday,
guidance currently offers a solution of a cold front moving into the
Ohio and Tennessee Valleys. Anticipate an increase in showers and
storms across most of the forecast area. Only the far eastern part
of the area may miss out on the activity.

Temperatures during the early part of this portion of the forecast
will be at or slightly below normal. Thursday into Friday
temperatures will be increasing again so that they will be around
normal.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 151 PM EDT Friday...

Axis of deeper moisture will remain in place under westerly flow
aloft this afternoon into tonight. Another mid level shortwave
riding through the moisture plume will travel east across
our region this afternoon into tonight. This will result in
scattered MVFR showers and thunderstorms this afternoon into
tonight. The taf site with the best chance of a thunderstorm is
KBLF. With scattered showers expected across the west, will
continue VCSH from KLWB to KBCB/KROA, while leaving out in the
east. Any diurnal MVFR convection will diminish this evening into
tonight. The combination of low level moisture and light winds
will result in areas of fog late tonight into Saturday morning.
The taf site with the best chance of IFR/LIFR is KLWB. Morning
low clouds and fog will burn off or lift by mid morning Saturday
returning most taf locations to VFR. A weak high pressure will
build into our area Saturday morning with deeper moisture mainly
south/west of the region ahead of a strong upstream cold front.
This may only result in isolated to scattered MVFR shra/tsra
Saturday with better coverage holding off until Saturday evening
into Saturday night with the pre-frontal showers and
thunderstorms.

Medium confidence in ceilings, visibilities and winds during
the taf period.

Extended aviation discussion...

Best likelihood of more widespread showers and thunderstorms
including MVFR/IFR will take place Saturday night into Sunday
ahead of a strong cold front that will pass through the region by
Sunday night. Much drier air is anticipated after Sundays frontal
passage with a dry forecast for Monday in Wednesday promoting VFR
for much of the Mid-Atlantic. By Thursday, the center of the high
will be far enough east for western portions of the area to see a
return of isolated to scattered MVFR showers and a few thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/KK
Hazardous weather outlook, Aug 19, 3:03 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT FRI AUG 19 2016

VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>044-507-
508-201915-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
303 PM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-201915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
303 PM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 4:40 PM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI AUG 19 2016

NCZ004-005-192145-
ROCKINGHAM-STOKES-
440 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM WILL AFFECT STOKES AND WESTERN ROCKINGHAM
COUNTIES...

AT 440 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRANCISCO...
MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN...
MAYODAN...
MADISON...
WALNUT COVE...
AND STONEVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3626 8022 3640 8045 3650 8044 3655 8037
      3654 8005 3649 7977 3626 7998
TIME...MOT...LOC 2040Z 302DEG 16KT 3649 8028

RAB
Special weather statement, Aug 19, 8:16 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT FRI AUG 19 2016

VAZ024-200045-
ROCKBRIDGE-
816 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKBRIDGE COUNTY...

AT 810 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED NEAR
BELLS VALLEY...MOVING SOUTH AT 5 MPH.

WINDS UP TO 30 MPH...AND RAINFALL UP TO AN INCH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
BELLS VALLEY...
FAIRFIELD...
VESUVIUS...
AND BROWNSBURG.

A TORRENTIAL DOWNPOUR OF RAIN CAN BE EXPECTED WITH THIS
STORM...WHICH MAY CAUSE FLOODING OF POOR DRAINAGE AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3792 7919 3790 7917 3785 7915 3785 7952
      3807 7947 3807 7946
TIME...MOT...LOC 0011Z 357DEG 5KT 3801 7936

PM
Special weather statement, Aug 19, 8:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT FRI AUG 19 2016

VAZ024-200115-
ROCKBRIDGE-
850 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCKBRIDGE
COUNTY...

AT 848 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED OVER
ROCKBRIDGE BATHS...MOVING SOUTH AT 10 MPH.

WINDS UP TO 30 MPH...AND RAINFALL UP TO AN INCH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOSHEN...
ROCKBRIDGE BATHS...
AND BROWNSBURG.

A TORRENTIAL DOWNPOUR OF RAIN CAN BE EXPECTED WITH THIS
STORM...WHICH MAY CAUSE FLOODING OF POOR DRAINAGE AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3800 7933 3788 7932 3779 7939 3781 7945
      3783 7954 3797 7955 3800 7934
TIME...MOT...LOC 0048Z 000DEG 9KT 3793 7945

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:16 PM EDTSpecial Weather StatementRNKRockbridge29 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.